Hail, Erie
- When
- June 30, 1:20 PM EST
- Where
- Erie County, Cheektowaga
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 42.917, -78.767
Thunderstorms developed during the afternoon hours as an upper level trough crossed the region. The storms produced hail up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed during the afternoon hours as an upper level trough crossed the region. The storms produced hail up to one inch in diameter. Hail reports spanned from Wheatfield across Cheektowaga, Lancaster, Hamburg and Colden to Varysburg. One thunderstorm spawned a tornado which moved across the Town of Cheektowaga. The tornado initially touched down around 2:55 p.m. on Walden Avenue near Harlem Road and traveled from the northwest to the southeast through the town. On Walden Avenue, a construction trailer was moved several hundred feet. The worker in the trailer suffered minor injuries. As the tornado moved across the New York State Thruway, it lifted a tractor trailer and deposited on its side across the Jersey barrier. The driver of the truck suffered a broken leg. The tornado continued on its southeast trek damaging a 20 by 30 foot section of a wall on a warehouse and then downed trees as it crossed through central Cheektowaga. The tornado touched down several times along its path. Its final touchdown was at the Parkside Village Mobile Home Park around 3:05 p.m. where three mobile homes sustained significant damage and eight others sustained minor damage. The tornado was ranked an F1 with a path length of three miles and a width of 75 yards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 30, 12:30 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 130 PM EDT FRI JUN 30 2006 .UPDATE... WELL...THE LESSON TODAY IS DONT GO BELOW IN NORTHWEST FLOW. THE THIN LINE OF CONVECTION MENTIONED IN THE UPDATE BELOW ASSOCIATED WITH A SHORTWAVE IS EXPANDING WITH DAYTIME HEATING AND A GENERALLY UNSTABLE AIRMASS. THE THREAT OF SEVERE WEATHER REMAINS LOW...BUT DO EXPECT SOME REPORTS OF SMALL HAIL WITH THE LOW FREEZING LEVEL. ON THE OTHER HAND...OUR NEIGHBORS UP NORTH JUST ISSUED A WARNING...SO WE WILL HAVE TO MONITOR THIS. NEW FORECASTS OUT AS WELL AS A NOWCAST. THE WESTERN SOUTHERN TIER AND EXTREME SOUTHERN ERIE COUNTY STILL LOOK DRY WITH GOOD LAKE SHADOWING NOW WELL APPARENT ON THE VISIBLE SATELLITE IMAGERY. && .PREV DISCUSSION... /ISSUED 1015 AM EDT FRI JUN 30 2006/ UPDATE... SHORTWAVE PRODUCING A THIN LINE OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN ONTARIO...FROM ABOUT TORONTO NORTHWEST. SOUTH OF THIS LINE DO NOT EXPECT ANY DEVELOPMENT AND WILL REMOVE FROM FORECAST. THIS INCLUDES ERIE COUNTY AND THE WESTERN SOUTHERN TIER AREAS. THE REMAINDER OF THE FORECAST AREA...INCLUDING THE GENESEE VALLEY...FINGER LAKES...AND EASTERN LAKE ONTARIO REGION WILL STILL HAVE THE POTENTIAL FOR AFTERNOON THUNDERSTORMS. CONVECTION SHOULD REMAIN BELOW SEVERE CRITERIA BASED OFF OF CAPE AND LI INDICES AS WELL AS OTHER CONVECTIVE PARAMETERS. HOWEVER...WE STILL HAVE A RELATIVELY COLD AIRMASS OVERHEAD...ABOUT -17C AT 500MB...AND THE FREEZING LEVEL CONTINUES TO SLOWLY LOWER...NOW AT 9000FT. WITH THIS IN MIND THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE SOME SMALL HAIL. A LOOK AT THE 00Z NCAR WRF-ARW 4KM MODEL ONLINE SHOWS VERY LITTLE ACTIVITY FOR THIS AFTERNOON AND EVEN PETERS OUT CURRENT ACTIVITY IN ONTARIO. THIS MODEL HANDLED YESTERDAYS CONVECTION QUITE WELL. GRIDS OUT TO PUBLIC/WEB AND ZFP OUT IN A FEW. PREV DISCUSSION... /ISSUED 240 AM EDT FRI JUN 30 2006/ SHORT TERM /TODAY THROUGH SUNDAY/... RADAR SHOWS SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A FAST MOVING SHORT WAVE HEADED FOR THE AREA, SO WE HAVE FOLLOWED GUIDANCE AND KEPT CHANCE POPS IN FOR TODAY, BUT WE HAVE BROUGHT THEM IN DURING THE MORNING PER THE WRF MODEL. BOTH THE NAM AND WRF SHOW MOISTURE LINGERING INTO THE EVENING, AND WE HAVE KEPT A CHANCE FROM THE GENESEE VALLEY EASTWARD. CONDITIONS IMPROVE TONIGHT AS THE UPPER TROUGH MOVES EAST. SATURDAY WILL BE MAINLY DRY, BUT THEN THE NEXT SHORT WAVE MOVES IN LATE IN THE DAY, WITH THUNDERSTORMS POSSIBLE LATE IN THE AFTERNOON IN THE WEST AND LIKELY EVERYWHERE SATURDAY NIGHT. BUFKIT SHOWS A STRONG LOW LEVEL JET, SO DAMAGING WINDS ARE POSSIBILITY WITH THUNDERSTORMS. THE ACTIVITY SHOULD LINGER INTO SUNDAY MORNING, THEN CONDITIONS WILL IMPROVE ONCE AGAIN AS A SURFACE RIDGE BUILDS IN FROM THE WEST. LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... WEAK SYSTEMS WILL CONTINUE TO SPEED ACROSS THE OUR REGION SUNDAY NIGHT AND MONDAY AS THE UPPER FLOW REMAINS ZONAL. A SURFACE RIDGE WILL MOVE THROUGH SUNDAY NIGHT THEN A COLD FRONT WILL FOLLOW MONDAY. A SECONDARY FRONT IS FORECAST TO MOVE THROUGH ON TUESDAY MORNING. ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THESE FRONTAL PASSAGES IT WILL BE RAIN FREE THE VAST MAJORITY OF THE TIME SO DONT LET THE FORECAST SPOIL YOUR HOLIDAY PLANS. TEMPERATURES WILL BE NEAR NORMAL...CLOSE TO 80 FOR HIGHS THROUGH THE HOLIDAY. A SURFACE HIGH IS EXPECTED TO MOVE IN FROM THE UPPER GREAT LAKES WEDNESDAY AND THURSDAY WITH GENERALLY FAIR WEATHER THE RESULT. AVIATION... AN UPPER DISTURBANCE WILL BRING VFR CLOUDS INTO THE AREA TODAY, SCATTERED SHOWERS AND THUNDERSTORMS MAY BRIEFLY LOWER CEILINGS AND VISIBILITY TO MVFR. THE CLOUDS WILL DISSIPATE TONIGHT, BUT ISOLATED MVFR CEILINGS COULD DEVELOP OVERNIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && UPDATE...ZAFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 304 AM EDT FRI JUN 30 2006 NYZ001>008-010>014-019>021-085-010715- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 304 AM EDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-010715- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 304 AM EDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 4 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
6 hail, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyThe tornado archive for New York, 2006Warnings in New York, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517424, 5517425, 5517430, 5517426, 5517429, 5517427, 5517428.